Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Albuquerque, NM

April 29, 2018Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 29, 2018, 5:48 PM MDT for Roosevelt County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2018, 5:48 PM MDT (23:48 UTC)
Expired
Apr 29, 2018, 6:19 PM MDT
In force
31 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 112 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS55 KABQ 292348
SVRABQ
NMC041-300045-
/O.NEW.KABQ.SV.W.0007.180429T2348Z-180430T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
548 PM MDT SUN APR 29 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern Roosevelt County in east central New Mexico...

* Until 645 PM MDT.

* At 548 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Milnesand, or 26 miles west of Morton, moving northeast at 10
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Causey, Milnesand and Lingo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3357 10334 3372 10336 3398 10305 3357 10305
TIME...MOT...LOC 2348Z 223DEG 10KT 3370 10322 

HAIL...1.25IN
WIND...60MPH
 
$$

Guyer
2 follow-up statements
057 
WWUS55 KABQ 300015
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
615 PM MDT SUN APR 29 2018

NMC041-300045-
/O.CON.KABQ.SV.W.0007.000000T0000Z-180430T0045Z/
Roosevelt-
615 PM MDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN ROOSEVELT COUNTY...

At 615 PM MDT, a severe thunderstorm was located near Bledsoe, or 18
miles west of Morton, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Causey and Lingo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3357 10324 3372 10325 3387 10305 3357 10305
TIME...MOT...LOC 0015Z 246DEG 9KT 3369 10308 

HAIL...0.75IN
WIND...60MPH
 
$$

Guyer
367 
WWUS55 KABQ 300019
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
619 PM MDT SUN APR 29 2018

NMC041-300029-
/O.CAN.KABQ.SV.W.0007.000000T0000Z-180430T0045Z/
Roosevelt-
619 PM MDT SUN APR 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROOSEVELT COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3357 10324 3372 10325 3387 10305 3357 10305
TIME...MOT...LOC 0012Z 223DEG 10KT 3370 10307 

$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 5:43 PM MDT, 5 minutes earlier.

Area forecast discussion, Apr 29, 5:43 PM MDT, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
543 PM MDT Sun Apr 29 2018

.AVIATION...
00Z TAF CYCLE
What should be the last of the showers and thunderstorms for today
are along the NM/TX border and will slowly move into Texas over the
next 30 min to an hour. These remaining storms will be capable of
gusts to 45kts and up to 1 inch hail. Elsewhere, breezy to windy south
to southwest winds will continue into the evening, with gusts near 35
to 40kts possible. Across eastern NM, breezy to windy south winds
will persist for much of the overnight period. Low clouds may develop
late tonight around KCVS and KCVN, but will quickly diminish Monday
morning. Breezy to windy southwest winds will return area wide by
the late morning hours on Monday. Localized areas of blowing dust
will be possible.

34

&&

.PREV DISCUSSION...226 PM MDT Sun Apr 29 2018...
.SYNOPSIS...
Sharp trough moving into the Great Basin tonight will lift northeast
Monday, sweeping most of the moisture out of NM. The next storm will
organize over the southern Great Basin Monday night and Tuesday
before lifting northeast Wednesday, with the trough axis crossing NM
Thursday. A pretty good swath of precipitation should impact western
and north central areas Tuesday night through Wednesday night,
diminishing over northern areas Thursday. Huge differences in the
long range models as to what happens next weekend. GFS has a storm
passing to our south while the ECMWF and CMC have weak ridging.

&&

.DISCUSSION...
Showers and thunderstorms fighting hard to develop over the eastern
plains from Capulin to Roy. Santa Rosa, western De Baca to Roswell.
The farther east they go the stronger they will be, with a few storms
possibly going severe close to the TX border late this afternoon and
early this evening. West and central areas will be dry and comfortably
cool tonight.

A dry, breezy to windy and mild day Monday, setting the stage for
fire weather concerns across central and eastern areas. Winds will
reach advisory levels in the northeast.

A closed low will form over Utah Monday, organizing and deepening as
it heads south to near or west of Las Vegas, NV by late Tuesday. It
will lift northeast and weaken Wednesday, with a trough crossing NM
Thursday. West through north central regions of NM will be favored
for convection starting Tuesday night, and continuing into Thursday.
Temperatures will gradually lower from Tuesday through Thursday.
Breezy to windy conditions in central and eastern areas will mean
more fire weather concerns through Thursday.

Friday will be dry and warmer. Then the models diverge on next
weekends forecast. The GFS develops a big closed low over Baja CA
Saturday, drawing moisture north ahead of it, which results in decent
precipitation over the west and south central through the weekend.
The ECMWF and CMC have a ridge over the state, although the CMC has
a decent amount of QPF from return flow moisture by Sunday over the
west. Cut back on the Superblend POPs Saturday into early next week,
which seemed to favor the GFS and not factor in the dry ECMWF.

CHJ

&&

.FIRE WEATHER...

...RED FLAG WARNING MONDAY AFTERNOON OVER MUCH OF WESTERN AND
CENTRAL NEW MEXICO...
...FIRE WEATHER WATCH TUESDAY OVER MUCH OF THE AREA...

The critical fire weather pattern remains in place with fire growth
highly likely through Wednesday. SW winds have already strengthened
over western NM reaching advisory at Gallup, with very high MixHgts
present over the entire state. A line of convection has begun just
east of the ctrl mtn chain where dry ltg and gusty erratic downburst
winds will be the main concern through this evening. Convective
tstorms will individually move to NE with the line of storms itself
shifting east into TX by this evening.

The dry-line shifts east Monday with critical fire weather expanding
over eastern NM. MixHgts remain very high with ventrates also
remaining excellent. Haines6 will also be present over much the
state tomorrow, with MinRH likely dipping below 10% state wide
except atop the northern mtn peaks. SW winds will also expand east
with the strongest sustained winds 25-30kts across the NE plains of
NM.

By Tuesday, an upper low moving over the lower CO river basin
will bring another windy day across much of the state. The one
limiting factor for higher wind speeds will be high cloud cover
moving over the state limiting mixing. Regardless, critical fire
weather conditions are expected across much eastern and central NM
again Tuesday afternoon. The west will likely see an hour or two of
critical Tuesday afternoon as well. Another round of critical is
likely across the east Wednesday as the low begins to open up over
AZ. Some wetting precip is also likely across western and
northwestern NM Wednesday with chances for showers lingering through
Thursday across the northern mtns.

Long range, the forecast becomes very unclear with model divergence
very high. The GFS closes off a new low over the Baja spinning up
beneficial Gulf moisture into NM, while the ECMWF does not and we
stay dry into next weekend. So stay tuned as the forecast evolves
beyond Thursday.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ101-103-105>107-109.

Red Flag Warning from 11 AM to 8 PM MDT Monday for the following
zones... NMZ103>109.

Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ502-505-527-530.

Fire Weather Watch from Tuesday morning through Tuesday evening for
the following zones... NMZ103-104-106>108.

&&
Hazardous weather outlook, Apr 29, 3:12 AM MDT, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
312 AM MDT Sun Apr 29 2018

NMZ501>540-301130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
312 AM MDT Sun Apr 29 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible near the Texas border
this afternoon and evening, with large hail and damaging winds being
the primary threats.

A red flag warning is in effect this afternoon and early evening for
much of central New Mexico where low relative humidity values
combined with strong south winds will create critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are possible Monday afternoon and
early evening across a larger portion of central and northern New
Mexico, with windier conditions forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Local storm report, Apr 29, 4:32 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
432 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 NE CLOVIS             34.43N 103.18W
04/29/2018  E1.75 INCH       CURRY              NM   PUBLIC

            SKYLIGHTS BROKEN NEAR VIVIAN AND CAIN

&&

EVENT NUMBER ABQ201800610

GUYER
Local storm report, Apr 29, 4:33 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
04/29/2018  M61 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ201800611

JLS
Special weather statement, Apr 29, 4:43 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
443 PM MDT SUN APR 29 2018

NMZ538-292315-
Chaves County Plains-
443 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL
515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bottomless Lakes State Park, or 19 miles east of
Roswell, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Chaves
County.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3329 10421 3344 10433 3365 10403 3342 10386
TIME...MOT...LOC 2243Z 238DEG 18KT 3341 10420

40
Special weather statement, Apr 29, 4:53 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
453 PM MDT SUN APR 29 2018

NMZ534-292330-
Quay County-
453 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
530 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of San Jon, or 26 miles south of Nara Visa, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Bard.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3512 10326 3529 10337 3550 10304 3520 10304
TIME...MOT...LOC 2252Z 241DEG 27KT 3525 10325

40
Special weather statement, Apr 29, 5:29 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
529 PM MDT SUN APR 29 2018

NMZ535-536-292345-
Roosevelt County-Curry County-
529 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES UNTIL 545 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texico, or 9 miles southeast of Clovis, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Farwell and Texico.

&&

LAT...LON 3424 10316 3433 10319 3448 10305 3446 10304
      3420 10305
TIME...MOT...LOC 2329Z 219DEG 14KT 3434 10305

Guyer
Special weather statement, Apr 29, 5:45 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
545 PM MDT SUN APR 29 2018

NMZ535-536-300000-
Roosevelt County-Curry County-
545 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES UNTIL 600 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm over
Texico, or 9 miles east of Clovis, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Farwell and Texico.

&&

LAT...LON 3426 10313 3434 10316 3447 10304 3431 10304
      3423 10305
TIME...MOT...LOC 2344Z 223DEG 12KT 3438 10304

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:14 PM MDTWind AdvisoryABQ6 hr
Apr 29, 2:25 PM MDTFire Weather WatchABQBernalillo, Harding, Sandoval, San Miguel, Socorro, Union and 1 more24 hr
Apr 29, 2:25 PM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Sandoval and 5 more30 hr
Apr 29, 2:57 PM MDTSevere Thunderstorm WarningABQCurry48 min
Apr 29, 3:18 PM MDTSevere Thunderstorm WarningABQCurry42 min
Apr 29, 3:23 PM MDTSpecial Weather StatementABQQuay37 min
Apr 29, 3:35 PM MDTSpecial Weather StatementABQDe Baca25 min
Apr 29, 3:42 PM MDTAreal Flood AdvisoryABQCurry93 min
Apr 29, 3:44 PM MDTSevere Thunderstorm WarningABQCurry46 min
Apr 29, 3:56 PM MDTSevere Thunderstorm WarningABQCurry64 min
Apr 29, 3:59 PM MDTSpecial Weather StatementABQQuay31 min
Apr 29, 4:23 PM MDTSpecial Weather StatementABQDe Baca37 min
Apr 29, 4:36 PM MDTSevere Thunderstorm WarningABQDe Baca, Quay, Roosevelt22 min
Apr 29, 4:43 PM MDTSpecial Weather StatementABQChaves32 min
Apr 29, 4:53 PM MDTSpecial Weather StatementABQQuay37 min
Apr 29, 5:29 PM MDTSpecial Weather StatementABQCurry16 min
Apr 29, 5:45 PM MDTSpecial Weather StatementABQCurry15 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.